Strong Wind, Jackson
- When
- March 17, 12:00 PM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
A tightening pressure gradient between high pressure to the southeast and an approaching front to the northwest caused winds to increase from the southwest. The peak wind gust at the Carbondale airport was measured at 51 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A tightening pressure gradient between high pressure to the southeast and an approaching front to the northwest caused winds to increase from the southwest. The peak wind gust at the Carbondale airport was measured at 51 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 11:40 AM CST, 20 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 334 AM CDT THU MAR 17 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 334 AM CDT THU MAR 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WINDS WILL BECOME BREEZY AND GUSTY THIS AFTERNOON. GUSTS TO AROUND 35 MPH ARE POSSIBLE. THIS WILL HEIGHTEN THE OUTDOOR FIRE HAZARD AS RELATIVE HUMIDITY'S DROP THROUGH THE 30S PERCENTILE...ESPECIALLY IN WESTERN KENTUCKY. STRONG AND GUSTY WINDS MAY ALSO HAMPER VEHICULAR TRAFFIC...ESPECIALLY HIGH PROFILE VEHICLES. FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME. FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288271.